New Research Probes Heart Drug Niacin’s Annoying Skin-Flushing Side Effect

New Research Probes Heart Drug Niacin’s Annoying Skin-Flushing Side Effect

Many people who take the drug niacin often complain of facial flushing, an embarrassing and uncomfortable side effect that causes many of them to abandon the heart disease prevention drug. New evidence indicates that when it comes to niacin flushing, patients are more upset with the rate at which the flushing occurs than the severity of the redness it causes.

Researchers at the Perelman School of Medicine at the University of Pennsylvania found that patients on niacin who had a very rapid onset of flushing – symptoms include redness, pain, swelling and heat to the face – rated the experience far more harshly than patients whose skin changed gradually, even to the point of extreme redness. Their study was published in the Journal of Lipid Research.

While other therapies and other drugs that have niacin-like properties have helped to diminish the side effects of flushing, they often come at the expense of fewer cardio-protective benefits. However, side effects are mostly self-reported and can vary widely, which has made it difficult for researchers to study flushing and why it happens.

“Having the tools to probe the molecular mechanisms of the skin’s response puts researchers within closer reach to fully understanding the issue and finding answers to this tough clinical problem,” said Richard L. Dunbar, MD, MSTR, the lead researcher and an assistant professor at the Perelman School of Medicine.


Jonathan Block

Jonathan Block

Jonathan Block is an associate editor at BioCentury, which provides news and information about the biotechnology and pharmaceutical industries. Prior to joining BioCentury in 2019, Jonathan worked for MedShadow as content editor. He has been an editor and writer for multiple pharmaceutical, health and medical publications, including The Pink Sheet, Modern Healthcare, Health Plan Week and Psychiatry Advisor. He holds a BA from Tufts University and is earning an MPH with a focus on health policy from the CUNY Graduate School of Public Health & Health Policy.


Did you find this article helpful?


Latest News

Breaking News – EpiPen Malfunction

Breaking News – EpiPen Malfunction

Just released from the FDA – Pfizer has informed the FDA that they are aware of several continuing problems that people are having using the EpiPen (epinephrine) and EpiPen Jr (epinephrine) auto-injectors and generic versions. Some of the problems are from user error and some from EpiPen malfunction. Here are…

ACE Inhibitors in the Time of Coronavirus

ACE Inhibitors in the Time of Coronavirus

Are you worried about ACE inhibitors and coronavirus? You may be hearing that one of the entry methods for the coronavirus in humans is by attaching to the ACE-2 enzyme. This has raised alarms among those with heart disease who use ACE inhibitors (with names ending in -pril, such as…

  • Advertisement